A 41-year-old male asked:
can low potassium cause fluid in the lungs of a heart patient? and how
2 doctor answers
A Verified Doctor answered
A US doctor answered Learn more
No: Fluid in the lungs , in a heart patient , is usually the result of the heart dysfunction.A low potassium in a heart pt with lung fluid, can be caused by many factors in the treatment of the underlying heart disease.Ex. A diuretic is given to reduce the lung fluid but can cause a loss of potassium in the urine.
Answered on Jul 28, 2013
Dr. Jason Kline answered
18 years experience Nephrology and Dialysis
Not usually.: Super low potassium (k) can sometimes cause arrhythmias and fluid backing up into the lungs from a poorly beating heart, but most of the time fluid building up in the lungs of a heart patient is due to too much sodium (salt) in the diet. Diuretics help the body get rid of excess sodium and can lead to low k in the process. Usually this low k causes muscle cramps before it leads to arrhythmias.
Answered on Feb 4, 2017
90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:
People also searched for:
Connect by text or video with a U.S. board-certified doctor now — wait time is less than 1 minute!